Hail, Polk
- When
- April 10, 10:00 AM EST to 10:05 AM EST
- Where
- Polk County, 1.81 mi S of Eaton Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.994, -81.897
A squall line pushed south through the Florida Peninsula on the 10th ahead of a slow moving cold front. Some of the stronger thunderstorms produced hail and wind damage over the interior of West Central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A squall line pushed south through the Florida Peninsula on the 10th ahead of a slow moving cold front. Some of the stronger thunderstorms produced hail and wind damage over the interior of West Central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 10, 7:53 AM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 853 AM EDT Tue Apr 10 2018 .UPDATE... Widespread rain event underway with 2 to 4 inches of rain having already fallen across portions of Levy county. Additional heavy rain with embedded thunderstorms is developing over the Gulf and moving eastward toward the Nature Coast. HRRR suggests a brief lull in activity as one short-wave passes early this afternoon, but another impulse will move across the region later this afternoon, and this will help push the main area of rain and storm farther to the south and east. While there is a marginal threat of severe storms across central Florida today, the main event will be the locally heavy rainfall. The most vulnerable area will be Levy county where the heaviest rains have fallen so far, but anywhere between the Tampa Bay area and Levy county is at risk for at least some minor flooding from time to time through this evening. Since we've been relatively dry lately, chose not to hoist a flood watch at this time. If another band of heavy rain sets up over Levy county today, flood warnings may be required. Have raised rain chances a bit for most of our central and northern areas today through this evening. Otherwise, few changes were made. && .AVIATION... For TPA, PIE, LAL, and SRQ...Widespread MVFR conditions expected through tonight with some locally IFR ceilings possible at times. To the south, A brief period of IFR conditions expected at PGD before fog burns off between 13 and 14Z. MVFR ceilings expected behind frontal boundary tonight. && .MARINE... Observations showing southerly winds 10 to 15 knots but expect some strong and gusty winds and rough seas in the vicinity of any thunderstorms. Main impact for storms will be north of Tarpon Springs through the early afternoon hours, then the area will shift south later today and tonight. Winds will increase behind a frontal boundary tonight and will require either exercise caution statements or perhaps a short duration small craft advisory. Will evaluate later model guidance and watch observation trends before making the final decision this afternoon. && .Preliminary Point Temps/PoPs... TPA 79 61 77 60 / 70 70 0 0 FMY 85 68 81 61 / 40 60 10 0 GIF 81 60 78 58 / 70 70 10 0 SRQ 80 64 77 61 / 60 60 0 0 BKV 77 57 76 54 / 80 70 0 0 SPG 79 63 76 62 / 70 70 0 0 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && UPDATE/AVIATION/MARINE...Jillson UPPER AIR...Shiveley DECISION SUPPORT...Rude
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 438 AM EDT Tue Apr 10 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-102045- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 438 AM EDT Tue Apr 10 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered thunderstorms are expected today. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rain...and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...THUNDERSTORM IMPACT... A cold front is expected to move across the region this weekend with thunderstorms possible. The thunderstorms will be capable of producing strong gusty winds...locally heavy rains...and frequent deadly lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Oglesby
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1004 AM EDT TUE APR 10 2018
FLZ148-149-248-249-101430-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Pasco FL-
1004 AM EDT TUE APR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PASCO AND SOUTHERN
HERNANDO COUNTIES UNTIL 1030 AM EDT...
At 1004 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Spring Hill, Dade City, St. Leo, Hill n Dale, Hernando County
Airport, Timber Pines, South Brooksville, Ridge Manor, San Antonio,
Saint Leo, Darby, Shady Hills, Moon Lake, Gowers Corner, Blanton,
Weeki Wachee Acres, Garden Grove, Jay B Starkey Wilderness Park,
Lacoochee and Dade City North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2848 8266 2857 8215 2856 8214 2831 8209
2824 8262
TIME...MOT...LOC 1404Z 260DEG 33KT 2839 8253
TBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1013 AM EDT TUE APR 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM MARINE TSTM WIND 1 W HUDSON 28.35N 82.72W
04/10/2018 M40.00 MPH PASCO FL PUBLIC
HOME WEATHER STATION MEASURED 40 MPH WIND GUST
&&
JILLSONSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1051 AM EDT TUE APR 10 2018
FLZ052-151-249-251-101515-
Inland Pasco-Coastal Hillsborough-Polk-Inland Hillsborough-
1051 AM EDT TUE APR 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PASCO...
NORTHWESTERN POLK AND NORTHEASTERN HILLSBOROUGH COUNTIES...
At 1050 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pebble Creek to near Brandon.
Movement was northeast at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Tampa, Lakeland, Plant City, Temple Terrace, Zephyrhills, Brandon,
Hillsborough River State Park, Zephyrhills South, Lakeland Linder
Airport, Zephyrhills West, Pebble Creek, Zephyrhills North, Medulla,
Riverview, East Lake-Orient Park, Zephyrhills Municipal Airport,
Mango, New Tampa, Plant City Airport and Tampa Executive Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2813 8241 2833 8206 2831 8205 2832 8204
2832 8202 2797 8191 2788 8233
TIME...MOT...LOC 1450Z 245DEG 22KT 2809 8232 2798 8228
TBWThe Tampa radar (KTBW), 59 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hardee County Emergency Management reported thunderstorm wind damage to a car port win Wauchula.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742038, 742037, 742040.